Coastal Flood, New Castle
- When
- November 16, 7:00 PM EST to 10:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
The combination of a strong south flow preceding a cold front into Delaware Bay and the Delaware River with fresh water run-off from heavy rain caused minor tidal flooding along the Delaware River and tidal sections of its tributaries during the evening of the 16th. 40 feet above mean lower low water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a strong south flow preceding a cold front into Delaware Bay and the Delaware River with fresh water run-off from heavy rain caused minor tidal flooding along the Delaware River and tidal sections of its tributaries during the evening of the 16th. High tide at Reedy Island reached 7.40 feet above mean lower low water. Minor tidal flooding starts at 7.20 feet above mean lower low water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 16, 3:34 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
334 PM EST THU NOV 16 2006
.SHORT TERM /REST OF TONIGHT/...
THE FORECAST HAS BEEN UPDATED TO ISSUE A WIND ADVISORY UNTIL 7 PM
FOR CENTRAL AND SOUTHERN AREAS. WINDS HAVE ALREADY BEEN OBSERVED
GUSTING TO 50 MPH AWAY FROM THE STRONG CONVECTION.
RNS
&&
.PREV DISCUSSION...
/ISSUED 232 PM EST THU NOV 16 2006/
SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ALL THINGS ARE CONTINUING ACCORDING TO PLAN PER PREVIOUS FCSTS
EXCEPT THAT THE PCPN SHOULD BE ENDING A BIT EARLIER THAN THOUGHT.
THEREFORE, THE FLASH FLOOD WATCH EXPIRATION HAS BEEN SHORTENED A COUPLE
HOURS TO 9 PM. EVEN THIS MAY BE TOO LATE AS THE BACK EDGE OF THE
HEAVY PCPN CONTINUES TO PROGRESS EAST AND WAS OVER WESTERN PA TO
WESTERN VA.
UNTIL THE FRONT ASSOCIATED WITH THE DRYING MOVES THROUGH, LINES OF
VERY HEAVY RAIN AND TSTMS WILL CONTINUE TO FORM AND MOVE RAPIDLY
NORTH WITH THE STRONG JET ALOFT. THE UPPER LOW IN THE TENN VALLEY
WILL LIFT NE THROUGH THE GREAT LAKES AS IT OPENS UP. DUE TO ITS
CONFIGURATION IT IS NEGATIVELY TILTED AS IT LIFTS OUT CAUSING THE
EVENTUAL COLD FRONTAL PASSAGE TO COME IN FROM THE SW.
DUE TO THE STRONG JET ALOFT POSSIBLY MIXING DOWN WITH TSTMS ALONG
WITH SHEARING AT THE SFC WITH WINDS GOING FROM SE TO SW, THERE
IS THE RISK FOR A TORNADO AND THAT IS WHY THE TORNADO WATCH HAS
BEEN ISSUED.
RAPID DRYING SHOULD BE COMING IN FROM THE SW AND THEN THE W BY
MIDNIGHT. IT WILL BE WINDY UNTIL THE FRONT MOVES THROUGH AS THE
STRONGEST WINDS ARE IN THE WARM AIR AHEAD OF THE FRONT. AFTER
MIDNIGHT, WINDS WILL BE MUCH WEAKER, BUT A BREEZE WILL CONTINUE
WITH THE COLD ADVECTION.
FOR FRIDAY...WHATEVER IS LEFTOVER FROM THE UPPER TROUGH MOVES
THROUGH. HOWEVER, MOISTURE IS LIMITED AS IT CROSSES, SO ONLY
PARTLY TO MOSTLY CLOUDY SKIES ARE FORECAST AND NO PCPN.
TEMPERATURES WILL BE MUCH COOLER THAN TODAY, BUT STILL A BIT ABOVE
NORMAL.
FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL BE DRY WITH SEASONABLE
TEMPERATURES. THERE ARE SOME WEAK UPPER TROUGHS MOVING THROUGH
DURING THIS PERIOD, BUT WITH THE WEAK LOW LVL COLD ADVECTION AND DRY
AIR IN THE BLYR MEASURABLE PCPN WILL BE HARD TO COME BY ALTHOUGH
ISOLATED SHOWERS CANNOT BE RULED OUT.
LONG TERM /SUNDAY THROUGH THURSDAY/...
FOLLOWING THE HPC PROGS, HIGH PRESSURE FROM THE PLAINS BUILDS EAST
OVER THE REGION MAINTAINING SLIGHT COOLER THAN NORMAL TEMPERATURES
AND DRY WEATHER.
AVIATION...
A VERY ROUGH DAY FOR GENERAL AND COMMERCIAL ALIKE JUDGING FROM THE
PIREPS. THE PRE-FRONTAL STORMS ARE LINED UP FROM NRN PA SOUTH TO
NORTH CAROLINA. 100SM EITHER SIDE OF THE LINE CONDITIONS ARE MVFR TO
IFR. WHERE IT IS VFR, THE WIND IS A SIGNIFICANT FACTOR AT THE
SURFACE AND UP THROUGH THE FIRST COUPLE THOUSAND FEET.
WINDSHEAR(SPEED)IS NOTED IN THE TAFS WITH VELOCITIES AT 2,000 FROM
150/170 DEG AT 50 KTS. THIS WILL CONTINUE UNTIL LINE MOVES THROUGH
THIS EVENING. BY 00Z THE PRIMARY LOW IS NORTH OF LAKE ONTARIO WITH A
SOUTHERLY GRADIENT ACROSS THE REGION. THE WINDS TAPER OFF IN THE
EVENING THEN SWITCH TO THE SW AND WEST LATER TONIGHT. CLOUDS AND
VSBYS ON THE BACK SIDE OF THE EVENING EVENT SHOWS RAPIDLY IMPROVING
CONDITIONS FROM W TO E. ONLY ADVICE AT THIS TIME IS TO INSURE TAUGHT
TIE DOWN LINES WITH THE POTENTIAL FOR DAMAGING WINDS THAT WILL
PROBABLY BE ACCOMPANIED BY THE HEAVIEST DOWNPOURS. SVR WX WATCH
BOXES ARE UP FOR PARTS OF THE MIDDLE ATLANTIC COAST. PLEASE SEE THE
WEB SITE OF THE STORM PREDICTION CENTER AT WWW.SPC.NOAA.GOV FOR MORE
SPECIFIC DETAILS.
MARINE...
VERY ROUGH CONDITIONS TODAY WITH A STRONG SOUTHEAST TO SOUTH WIND
AND RAPIDLY BUILDING SEAS. SEAS OFF AVALON NJ ARE 5.5 FT, LONG BEACH
ISLAND 5.2 FT AND BETHANY BEACH DELAWARE 5 FT. BUOY 44009 IS UP TO 8
FT. THE WINDS ARE GUSTING ON THE BEACH TO 30 KNOTS. SMALL CRAFT
ADVISORY TO REMAIN UP UNTIL TOMORROW AND A TORNADO WATCH REMAINS IN
EFFECT UNTIL 6 PM FOR SOUTHERN NJ AND DELAWARE COASTAL WATERS
INCLUDING DELAWARE BAY. THE LOW PRESSURE MOVES NORTHEAST DAMPENING
THE GRADIENT LATE FRIDAY AND OVER THE WEEKEND AS HIGH PRESSURE
BUILDS INTO THE COASTAL WATERS.
TIDES...
SO FAR NO PROBLEM WITH THE TIDES. THE ADVISORY WILL REMAIN UP FOR
THE EASTERN CHESAPEAKE SHORE. TOLCHESTER IS READING 3.0 FT WHICH IS
A HALF FOOT UNDER MINOR TIDAL FLOODING. EXPECT TO SEE THE DEPARTURE
TO CONTINUE UPWARD WITH THE HIGH TIDE OCCURRING AT 437 PM. EXPECT TO
SEE THE TIDE TOP OFF BETWEEN 3.8 AND 4.2 FT WITH THE WINDS STILL
FORECAST TO INCREASE. THE WINDS ON THE CHESAPEAKE BAY ARE FAVORABLE
FOR INCREASING THE TIDAL DEPARTURES, BLOWING FROM THE SOUTH AND
SOUTHEAST AT 30 TO 35 KTS.
HYDROLOGY...THE BIGGEST THREAT OF FLOODING IS FROM TORRENTIAL
DOWNPOURS IN THE NARROW LINES OF TSTS THAT FORM. WITHIN THESE
AREAS 1-2 INCHES IN AN HOUR MAY FALL. THESE LINES COULD
TEMPORARILY TRAIN, BUT AS THE FRONT PROGRESS TO THE EAST, A LONG
PERIOD OF TRAINING IS NOT EXPECTED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 9 PM
THURSDAY.
...WIND ADVISORY FOR PAZ067>071 UNTIL 7 PM THURSDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012-013-015-017>019 UNTIL
9 PM THURSDAY.
...WIND ADVISORY FOR NJZ009-010-012>027 UNTIL 7 PM THURSDAY.
DE...FLASH FLOOD WATCH FOR DEZ001 UNTIL 9 PM THURSDAY.
...WIND ADVISORY FOR DEZ001>004 UNTIL 7 PM THURSDAY.
MD...COASTAL FLOOD ADVISORY FOR MDZ008-012-015-019-020 UNTIL 7 AM
FRIDAY.
...FLASH FLOOD WATCH FOR MDZ008 UNTIL 9 PM THURSDAY.
...WIND ADVISORY FOR MDZ008-012-015-019-020 UNTIL 7 PM THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430 UNTIL 4 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ431 UNTIL NOON FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 7 AM SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1133 AM EST THU NOV 16 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-171645- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 1133 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH, FLASH FLOOD WATCH, AND COASTAL FLOOD ADVISORY HAVE BEEN ISSUED FOR PORTIONS OF THE REGION. PLEASE SEE LATEST STATEMENTS FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ALERT FOR THE OCCURRENCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING. ANY SEVERE WEATHER REPORTS AS WELL AS REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE GREATLY APPRECIATED. EBERWINE/RNS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 328 PM EST THU NOV 16 2006 PAZ060-162230- BERKS- INCLUDING THE CITY OF...READING 328 PM EST THU NOV 16 2006 ...STRONG WINDS AND HEAVY SHOWERS WILL MOVE THROUGH BERKS COUNTY PENNSYLVANIA ESPECIALLY THE WESTERN HALF THROUGH 415 PM... AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL MOVE NORTH-NORTHEASTWARD AROUND 30 MILES AN HOUR THROUGH WESTERN BERKS COUNTY DURING THE NEXT HOUR. ALTHOUGH WINDS ARE NOT EXPECTED TO REACH SEVERE LIMITS OF 58 MILES AN HOUR OR MORE, WINDS GUSTING UP TO 40 MILES AN HOUR COULD CAUSE TREE LIMBS TO COME DOWN. IN ADDITION...HEAVY SHOWERS THROUGH THE RUSH HOUR WILL CAUSE PONDING OF WATER ON ROADS AND LOWERED VISIBILITIES FOR MOTORISTS. DRIVERS SHOULD SLOW DOWN AND USE EXTREME CAUTION UNTIL THESE SHOWERS AND FEW THUNDERSTORMS MOVE THROUGH THE AREA THROUGH 7:00 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 PM EST THU NOV 16 2006 PAZ054-170000- CARBON- INCLUDING THE CITY OF...JIM THORPE 400 PM EST THU NOV 16 2006 ...STRONG WINDS AND HEAVY SHOWERS WILL MOVE THROUGH CARBON COUNTY PENNSYLVANIA ESPECIALLY THE WESTERN PART THROUGH 500 PM... AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL MOVE NORTH-NORTHEASTWARD AROUND 30 MILES AN HOUR THROUGH CARBON COUNTY DURING THE NEXT HOUR, ESPECIALLY OVER WESTERN PORTIONS. ALTHOUGH WINDS ARE NOT EXPECTED TO REACH SEVERE LIMITS OF 58 MILES AN HOUR OR MORE, WINDS GUSTING UP TO 40 MILES AN HOUR COULD CAUSE TREE LIMBS TO COME DOWN, AND EVEN SOME OF THE WEAKER, DISEASED, OR SHALLOW-ROOTED TREES. THIS COULD CAUSE ISOLATED POWER OUTAGES. SCATTERED TREE AND POWER LINES WERE DOWNED IN BERKS COUNTY BETWEEN 3:00 AND 4:00 PM. IN ADDITION...HEAVY SHOWERS THROUGH THE RUSH HOUR WILL CAUSE PONDING OF WATER ON ROADS AND LOWERED VISIBILITIES FOR MOTORISTS. DRIVERS SHOULD SLOW DOWN AND USE EXTREME CAUTION UNTIL THESE SHOWERS AND FEW THUNDERSTORMS MOVE THROUGH THE AREA THROUGH 7:00 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 404 PM EST THU NOV 16 2006 PAZ060-067-170000- BERKS-CHESTER- INCLUDING THE CITIES OF...READING...WEST CHESTER 404 PM EST THU NOV 16 2006 ...STRONG WINDS AND HEAVY SHOWERS WILL MOVE THROUGH BERKS AND CHESTER COUNTIES PENNSYLVANIA THROUGH 500 PM... AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL MOVE NORTH-NORTHEASTWARD AROUND 30 MILES AN HOUR THROUGH CHESTER AND BERKS COUNTIES DURING THE NEXT HOUR. EVEN THOUGH WINDS ARE NOT EXPECTED TO REACH SEVERE LIMITS OF 58 MILES AN HOUR OR MORE, WINDS GUSTING UP TO 40 MILES AN HOUR COULD CAUSE TREE LIMBS TO COME DOWN, AND EVEN SOME OF THE WEAKER, DISEASED, OR SHALLOW-ROOTED TREES. THIS COULD CAUSE ISOLATED POWER OUTAGES. LAW ENFORCEMENT OFFICIALS REPORTED THAT SCATTERED TREE AND POWER LINES WERE DOWNED IN BERKS COUNTY BETWEEN 3:00 AND 4:00 PM. IN ADDITION...HEAVY SHOWERS THROUGH THE RUSH HOUR WILL CAUSE PONDING OF WATER ON ROADS AND LOWERED VISIBILITIES FOR MOTORISTS. DRIVERS SHOULD SLOW DOWN AND USE EXTREME CAUTION UNTIL THESE SHOWERS AND FEW THUNDERSTORMS MOVE THROUGH THE AREA THROUGH 7:00 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 411 PM EST THU NOV 16 2006 MDZ008-012-015-019-020-162315- CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE- INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...CENTREVILLE... EASTON...DENTON 411 PM EST THU NOV 16 2006 ...A LINE OF HEAVY SHOWERS AND STRONG WINDS GETTING READY TO MOVE ACROSS CHESAPEAKE BAY... A LINE OF HEAVIER SHOWERS AND GUSTY WINDS, EMBEDDED IN A LARGER AREA OF PRECIPITATION, IS JUST ABOUT TO MOVE ACROSS CHESAPEAKE BAY. THE LINE IS MOVING NORTH-NORTHEASTWARD AROUND 40 MILES AN HOUR AND WILL MOVE ONTO THE EASTERN SHORE BY 445 PM. ALTHOUGH WINDS ARE NOT EXPECTED TO REACH SEVERE LIMITS OF 58 MILES AN HOUR OR MORE, WINDS GUSTING UP TO 40 MILES AN HOUR COULD CAUSE TREE LIMBS TO COME DOWN AND EVEN SOME OF THE WEAKER, DISEASED, OR SHALLOW-ROOTED TREES. THIS COULD CAUSE ISOLATED POWER OUTAGES. IN ADDITION...HEAVY SHOWERS THROUGH THE RUSH HOUR WILL CAUSE PONDING OF WATER ON ROADS AND LOWERED VISIBILITIES FOR MOTORISTS. DRIVERS SHOULD SLOW DOWN AND USE EXTREME CAUTION UNTIL THESE SHOWERS AND FEW THUNDERSTORMS MOVE THROUGH THE AREA THROUGH 6:00 PM. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 657 PM EST THU NOV 16 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-170200- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER... NORRISTOWN...DOYLESTOWN...MEDIA 657 PM EST THU NOV 16 2006 A BAND OF HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PARTS OF THE AREA DURING THE EARLY EVENING HOURS. HOWEVER...THE HEAVIER RAIN HAS ENDED OVER MOST OF DELMARVA ALREADY...AND SHOULD BE OUT OF PENNSYLVANIA BY 800 PM. HEAVIER RAIN SHOULD END OVER NEW JERSEY BY SHORTLY AFTER 900 PM. A FEW SCATTERED LIGHT SHOWERS MAY REMAIN INTO LATE EVENING. ALTHOUGH THE HEAVY RAIN WILL BE ENDING...SOME LOCALIZED FLOODING MAY CONTINUE FROM THE RUNOFF AND FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL COUNTIES IN EASTERN PENNSYLVANIA. THE WIND ADVISORY EXPIRED AT 700 PM...HOWEVER GUSTY WINDS ARE POSSIBLE IN THE REMAINING HEAVIER SHOWERS AND THUNDERSTORMS. AMC
The national radar mosaic for the moment the first event began.
1 coastal flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, November 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281.